Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2017, 7:31 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2017, 7:31 PM EDT (23:31 UTC)
- Expired
- Apr 20, 2017, 8:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS53 KIND 202331
SVRIND
INC071-079-210000-
/O.NEW.KIND.SV.W.0056.170420T2331Z-170421T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
731 PM EDT THU APR 20 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in south central Indiana...
Jennings County in southeastern Indiana...
* Until 800 PM EDT.
* At 731 PM EDT, a severe thunderstorm was located near Seymour,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seymour, North Vernon, Vernon, Hayden, Country Squire Lakes,
Butlerville and Nebraska.
This includes Interstate 65 between mile markers 49 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3896 8592 3906 8582 3909 8544 3891 8545
3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2331Z 271DEG 37KT 3899 8576
HAIL...1.00IN
WIND...60MPH
$$
MK2 follow-up statements
250
WWUS53 KIND 202343
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
743 PM EDT THU APR 20 2017
INC071-202352-
/O.CAN.KIND.SV.W.0056.000000T0000Z-170421T0000Z/
Jackson IN-
743 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
LAT...LON 3895 8579 3907 8573 3909 8544 3891 8545
3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2342Z 271DEG 37KT 3899 8561
$$
INC079-210000-
/O.CON.KIND.SV.W.0056.000000T0000Z-170421T0000Z/
Jennings IN-
743 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL JENNINGS COUNTY...
At 742 PM EDT, a severe thunderstorm was located over Vernon, or 15
miles east of Seymour, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Vernon, Vernon, Hayden, Country Squire Lakes, Butlerville and
Nebraska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3895 8579 3907 8573 3909 8544 3891 8545
3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2342Z 271DEG 37KT 3899 8561
HAIL...1.00IN
WIND...60MPH
$$
MK762
WWUS53 KIND 202353
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
753 PM EDT THU APR 20 2017
INC079-210003-
/O.EXP.KIND.SV.W.0056.000000T0000Z-170421T0000Z/
Jennings IN-
753 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JENNINGS COUNTY WILL
EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3895 8579 3907 8573 3909 8544 3891 8545
3891 8554 3888 8554 3888 8557 3886 8557
TIME...MOT...LOC 2353Z 281DEG 20KT 3897 8563
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:35 PM EDT, 56 minutes earlier.
Area forecast discussion, Apr 20, 6:35 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 635 PM EDT Thu Apr 20 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 611 PM EDT Thu Apr 20 2017 A cold front will drop southeast of central Indiana this evening putting an end to the thunderstorms. Friday, high pressure moves into temporarily before the frontal boundary returns to the area late Friday. && .NEAR TERM /Tonight/... Issued at 611 PM EDT Thu Apr 20 2017 Radar trends continue to suggest the thunderstorms will be ending from northwest to southeast this this evening. Previous discussion follows... Issued at 225 PM EDT Thu Apr 20 2017 Cold front will be across the central parts of Indiana and move to the vicinity of the Ohio River by 21/12Z. Much of the rain and thunderstorm activity should be just south of the forecast area between 06-08Z. A surface ridge of high pressure will extend across the forecast area which will clear skies across the northern half with maybe some scattered clouds across central and south. The clearing skies and light northwest winds will drop morning lows in the mid/upper 40s north to 50-53 degree range across the southern counties. && .SHORT TERM /Friday through Sunday/... Issued at 225 PM EDT Thu Apr 20 2017 Next mid/upper level short wave trough will move out the the southern Plains and become positively tilted and elongated with the previous trough. Thus, the frontal boundary that moves through late Friday will sag southward into central KY before trying to make its way northward as a warm front. As low pressure develops along the front over eastern KS/western MO isentropic lift will develop widespread rain along and north of the front. With easterly flow north of the front, combined with widespread rain, expect temperatures to be cool, no better than the 50s Friday and Saturday. Low pressure will slide off the east well south of Indiana Saturday afternoon with some lingering light rain. High pressure will move eastward into the area Saturday night into Sunday morning. Looks with high pressure moving into the region, temperatures will rebound nicely into the low-mid 60s. && .LONG TERM /Monday through Thursday/... Issued at 257 PM EDT Thu Apr 20 2017 Mid/upper level shortwave trough is forecast to move across the upper MS Valley late Tuesday and into the Upper Great Lakes Wednesday. This will bring a cold front into Indiana Wednesday afternoon accompanied by showers and a few thunderstorms Wednesday afternoon and evening. This looks like it will be followed by a brief break before more rain moves in Thursday night. Temperatures look to be mild right now with highs in the low-mid 70s during the day and lows in the 50s. && .AVIATION /Discussion for 21/00z TAF Issuance/... Issued at 635 PM EDT Thu Apr 20 2017 Good confidence that the cold front will be through the terminals from northwest to southeast by 03z putting an end to the thunderstorm threat at IND and BMG. Also, good condifence in VFR conditions through the TAF period, thereafter. Winds will shift from west to northwest behind the front and dropoff to below 10 knots. Winds will veer to northerly near 10 knots Friday after 16z as high pressure builds in from the northwest. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DWM/MK NEAR TERM...DWM/MK SHORT TERM...DWM LONG TERM....DWM AVIATION...MK
Hazardous weather outlook, Apr 20, 9:37 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 937 AM EDT Thu Apr 20 2017 INZ021-028>031-035>049-051>057-060>065-067>072-211000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 937 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a slight risk for severe storms this afternoon and evening across central Indiana. Scattered severe storms are possible. Hazards: Damaging winds, isolated tornadoes, large hail, heavy rain, and frequent cloud to ground lightning. Timing: Between 100 PM and 900 PM. Discussion: An upper wave and cold front will move through the area this afternoon, triggering showers and thunderstorms. Some could become severe at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Rain showers Friday and Saturday. Discussion: A low pressure system south of Indiana will bring rain chances on Friday and Saturday. Much colder air moves in for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Apr 20, 5:41 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 SE ANDERSON 40.07N 85.66W
04/20/2017 E0.25 INCH MADISON IN EMERGENCY MNGR
&&
BHHLocal storm report, Apr 20, 5:44 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL MARTINSVILLE 39.42N 86.42W
04/20/2017 E0.88 INCH MORGAN IN BROADCAST MEDIA
REPORT ORIGINATED FROM TV VIEWER.
&&
BHHLocal storm report, Apr 20, 5:51 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL DALEVILLE 40.12N 85.56W
04/20/2017 E0.50 INCH DELAWARE IN TRAINED SPOTTER
&&
BHHLocal storm report, Apr 20, 6:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 E WORTHINGTON 39.12N 86.94W
04/20/2017 E0.75 INCH GREENE IN TRAINED SPOTTER
&&
50Local storm report, Apr 20, 6:32 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
632 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 1 WNW CLOVERDALE 39.52N 86.82W
04/20/2017 PUTNAM IN EMERGENCY MNGR
THREE OR FOUR TREES BLOWN DOWN ON DOWN BOY
WAY IN CLOVERDALE. ONE OF THE TREES IS DEAD
AND FELL INTO A MOBILE HOME, COMING TO REST
HALFWAY TO THE FLOOR. WINDS WERE ESTIMATED
TO BE 50 MPH. TIME OF EVENT HAS BEEN
ESTIMATED.
&&
BHHLocal storm report, Apr 20, 6:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
637 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 WSW TAYLORSVILLE 39.27N 86.04W
04/20/2017 E0.50 INCH BARTHOLOMEW IN PUBLIC
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:15 PM EDT | Special Weather Statement | IND | Tippecanoe | 30 min |
| Apr 20, 3:21 PM EDT | Special Weather Statement | IND | Montgomery, Vermillion | 24 min |
| Apr 20, 3:32 PM EDT | Special Weather Statement | IND | Tippecanoe | 28 min |
| Apr 20, 3:42 PM EDT | Special Weather Statement | IND | Parke | 33 min |
| Apr 20, 3:46 PM EDT | Special Weather Statement | IND | Montgomery | 29 min |
| Apr 20, 4:07 PM EDT | Special Weather Statement | IND | Jackson | 23 min |
| Apr 20, 4:15 PM EDT | Special Weather Statement | IND | Parke | 30 min |
| Apr 20, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vigo | 23 min |
| Apr 20, 4:44 PM EDT | Severe Thunderstorm Warning | IND | Owen, Putnam | 31 min |
| Apr 20, 5:03 PM EDT | Tornado Warning | IND | Hamilton, Madison | 27 min |
| Apr 20, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 33 min |
| Apr 20, 7:02 PM EDT | Tornado Warning | IND | Bartholomew, Brown, Jackson, Jennings | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.